Deep gratitude to the Moffitteers for welcoming me at report this morning!
Thank you to Sahil for presenting a case of a woman presenting for AIM chemotherapy who developed acute AMS found to have ifosfamide neurotoxicity.
- patients who receive ifofamide have a 10-30% incidence of neurotoxicity,
- most common manifestation are confusion and myoclonus
- treated with cessation of ifosfamide and methylene blue
What is ifosfamide
- mechanism: its a fluoropyramidine chemotherapy agent. It alkylates DNA, causing it to cross-link and induce cell death.
- Mostly sarcomas, germ cell tumors, lymphomas
- stage IV testicular cancer
- regimens: VIP, VeIP, TIP and TICE
- soft tissue sarcomas, osteosarcoma and Ewings sarcoma
- regimens: AIM, ICE and MAID (or-single agent)
- We see a lot of these rare tumors at Moffit given the sarcoma expertise of the oncology division
- non-hodgkins lymphoma
- CODOC-M/IVAC or RICE
- relapsed or refractory non-hodgkins lymphoma
- ICE, IGEV
- Also used as salvage therapy in many other cancer types
- 10-30% incidence!
- more common in patients with low serum albumin, renal dysfunction and/or prior nephrectomy, and a history of prior neurotoxicity. Aprepitant, the anti-emetic can also pre-dispose
- more common with higher cumulative doses
- 10-30% incidence!
- Clinical presentation
- onset hours to days after ifosfamide administration
- most common symptom is confusion and myoclonus
- other presenting sx
- non-convulsive status epilepticus
- ataxia and cerebellar sx
- weakness and cranial nerve dysfunction
- hemiballismus (rare)
- important to evaluate for other causes of AMS – especially stroke, seizure and infection
- stop the ifosfamide
- administer methylene blue
- Occasionally, this completely reverses the encephalopathy.
- dexmetatomadine has also been reported to be effective
- give methylene blue prophylaxis with subsequent rounds of ifosfamide chemo
Sioka C1, Kyritsis AP. Central and peripheral nervous system toxicity of common chemotherapeutic agents.Cancer Chemother Pharmacol. 2009 Apr;63(5):761-7
Zulian GB, Tullen E, Maton B. Methylene blue for ifosfamide-associated encephalopathy. N Engl J Med. 1995 May 4;332(18):1239-40.